Some results on the truncated multivariate \(t\) distribution. (English) Zbl 1229.62068

Summary: The use of truncated distributions arises often in a wide variety of scientific problems. In the literature, there are a lot of sampling schemes and proposals developed for various specific truncated distributions. So far, however, the study of the truncated multivariate \(t\) (TMVT) distribution is rarely discussed. We first present general formulae for computing the first two moments of the TMVT distribution under the double truncation. We formulate the results as analytic matrix expressions, which can be directly computed in existing software. Results for the left and right truncation can be viewed as special cases. We then apply the slice sampling algorithm to generate random variates from the TMVT distribution by introducing auxiliary variables. This strategic approach can result in a series of full conditional densities that are of uniform distributions. Finally, several examples and practical applications are given to illustrate the effectiveness and importance of the proposed results.


62H10 Multivariate distribution of statistics
62F15 Bayesian inference
65C60 Computational problems in statistics (MSC2010)
Full Text: DOI


[1] Damien, P.; Wakefield, J.; Walker, S., Gibbs sampling for Bayesian non-conjugate and hierarchical models by using auxiliary variables, J. roy. statist. soc. ser. B, 61, 331-344, (1999) · Zbl 0913.62028
[2] Damien, P.; Walker, S.G., Sampling truncated normal, beta, and gamma densities, J. comput. grap. statist., 10, 206-215, (2001)
[3] Dempster, A.P.; Lard, N.M.; Rubin, D.B., Maximum likelihood from incomplete data via the EM algorithm (with discussion), J. roy. statist. soc. ser. B, 39, 1-38, (1977) · Zbl 0364.62022
[4] Devroye, L., Non-uniform random variate generation, (1986), Springer-Verlag New York · Zbl 0593.65005
[5] Gelfand, A.E.; Smith, A.F.M.; Lee, T.M., Bayesian analysis of constrained parameter and truncated data problems using Gibbs sampling, J. amer. statist. assoc., 87, 523-532, (1992)
[6] Geman, S.; Geman, D., Stochastic relaxation, Gibbs distributions and the Bayesian restoration of images, IEEE trans. pattern anal. Mach. intell., 6, 721-741, (1984) · Zbl 0573.62030
[7] Geweke, J., Exact inference in the inequality constrained normal linear regression model, J. appl. econ., 1, 127-142, (1986)
[8] Horrace, W.C., Some results on the multivariate truncated normal distribution, J. multivariate anal., 94, 209-221, (2005) · Zbl 1065.62098
[9] Jawitz, J.W., Moments of truncated continuous univariate distributions, Adv. wat. res., 27, 269-281, (2004)
[10] Kim, H.J., Moments of truncated student-t distribution, J. Korean statist. soc., 37, 81-87, (2008) · Zbl 1176.60010
[11] Lange, K.L.; Little, R.J.A.; Taylor, J.M.G., Robust statistical modeling using the t distribution, J. amer. statist. assoc., 84, 881-896, (1989)
[12] Lien, D.H.D., Moments of truncated bivariate log-normal distributions, Econom. lett., 19, 243-247, (1985) · Zbl 1273.62036
[13] Lin, T.I., Maximum likelihood estimation for multivariate skew normal mixture models, J. multivariate anal., 100, 257-265, (2009) · Zbl 1152.62034
[14] Lin, T.I., Robust mixture modeling using multivariate skew t distributions, Statist. comput., 20, 343-356, (2010)
[15] Lin, T.I.; Ho, H.J.; Chen, C.L., Analysis of multivariate skew normal models with incomplete data, J. multivariate anal., 100, 2337-2351, (2009) · Zbl 1175.62054
[16] Meng, X.L.; Rubin, D.B., Maximum likelihood estimation via the ECM algorithm: a general framework, Biometrika, 80, 267-278, (1993) · Zbl 0778.62022
[17] Nadarajah, S.; Kotz, S., Multivariate t distributions and their applications, (2004), Cambridge University Press New York · Zbl 1100.62059
[18] Neal, R.M., 1997. Markov Chain Monte Carlo Methods Based on ‘Slicing’ the Density Function. Technical Report, Department of Statistics, University of Toronto.
[19] Neal, R.M., Slice sampling, Ann. statist., 31, 705-767, (2003) · Zbl 1051.65007
[20] O’Hagan, A., 1988. Modelling with heavy tails. In: Bernardo, J.M., et al. (Eds.), Bayesian Statistics, vol. 3. Oxford University Press, Oxford, pp. 569-577.
[21] Philippe, A.; Robert, C.P., Perfect simulation of positive Gaussian distributions, Statist. comput., 13, 179-186, (2003)
[22] Robert, C.P., Simulation of truncated normal variables, Statist. comput., 5, 121-125, (1995)
[23] Robertson, T.; Wright, F.T.; Dykstra, R.L., Order restricted statistical inference, (1988), Wiley New York · Zbl 0645.62028
[24] Sahu, S.K.; Dey, D.K.; Branco, M.D., A new class of multivariate skew distributions with applications to Bayesian regression models, Canad. J. statist., 31, 129-150, (2003) · Zbl 1039.62047
[25] Savenkov, M., On the truncated Weibull distribution and its usefulness in evaluating the theoretical capacity factor of potential wind (or wave) energy sites, Univ. J. eng. technol., 1, 21-25, (2009)
[26] Tallis, G.M., The moment generating function of the truncated multi-normal distribution, J. roy. statist. soc. ser. B, 23, 223-229, (1961) · Zbl 0107.14206
[27] Zellner, A.; Tiao, G.C., Bayesian analysis of the regression model with autoregressive errors, J. amer. statist. assoc., 59, 763-778, (1964) · Zbl 0141.34703
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.